Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 34, NWS Wilmington, OH

June 16, 2003Bracken County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jun 16, 2003, 1:05 PM EDT for Bracken County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 1:05 PM EDT (17:05 UTC)
Expired
Jun 16, 2003, 4:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Bracken County, KY

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 161707
FFWILN
KYC023-162000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRACKEN COUNTY IN KENTUCKY...

* UNTIL 400 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL
  BRACKEN COUNTY NEAR BROOKSVILLE. UP TO 2 INCHES OF RAIN HAD 
  FALLEN SINCE IN THE PAST HOUR WITH AN ADDITIONAL 1 TO 1.5
  INCHES EXPECTED THROUGH 330 PM.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  BROOKSVILLE...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
1 follow-up statement
000 
WGUS71 KILN 161956
FFSILN
KYC023-162015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
355 PM EDT MON JUN 16 2003

...THE FLASH FLOOD WARNING FOR BRACKEN COU OF SERIOUS FLOODING HAS ENDED. THUS...THE FLASH 
FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:03 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 9:03 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
903 AM EDT MON JUN 16 2003

VERY MOIST AMS CONTS IN PLACE OVR OH VLY WITH PW/S AROUND 1.7
INCHES. IN SPLIT UPR AIR FLO PATTERN...UPR LO OVR WI WITH TROF
OVR SRN PLNS. THIS PLACES OH VLY IN MOIST SWRLY FLO. WV IMGRY
SHWS WEAK SHEARED OUT VORT OVR SRN OH WITH NXT LIFTING NE OVR AR.

CONVECTION HAS DEVELOPED E-W ACROSS SRN AND CNTRL OH IN FAVORABLE
AREA OF LO LVL CONVERGENCE. THIS AXIS EXPECTED TO VERY SLOWLY SHIFT
SOUTH AND E TDA WITH THE FOCUS OVR S CNTRL OH/NE KY TNGT. IN THE
MAINTIME THESE STORMS WL MOVE VERY SLO AND CONT TO DUMP VERY HEAVY
RAIN. ZONES HAVE BEEN UPDATED TO INCREASE POPS OVR CNTRL OH AND
THE MIAMI VLY.

.ILN...
IN...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
INZ050...INZ058>059...INZ066...INZ073>075...INZ080.

KY...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KYZ089>100.

OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
OHZ060>061...OHZ070>074...OHZ077>082...OHZ088.

AR
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 6 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
636 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY.
SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. WITH THE GROUND ALREADY
VERY MOIST...ANY HEAVY RAIN WILL LIKELY RESULT IN FLOODING. A FLOOD
WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR SOUTHEAST
INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY. PLEASE SEE CLEFFAILN
FOR DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY ACROSS THE
ENTIRE AREA. A FLOOD THREAT WILL EXIST WITH ANY STORMS THAT PRODUCE
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 16, 7:34 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
734 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    DAYTON                    OH   FLOOD
06/16/03   MONTGOMERY                     HIGH WATER ON AREA ROADS
                                          CITY WIDE...REPORTED BY LAW
                                          ENFORCEMENT.

0720 AM    EATON                     OH   FLASH FLOOD
06/16/03   PREBLE                         HIGH WATER ON AREA ROADS
                                          BETWEEN EATON AND
                                          CAMDEN...REPORTED BY LAW
                                          ENFORCEMENT.

0730 AM    LIBERTY                   IN   FLASH FLOOD
06/16/03   UNION                          TWO FEET OF WATER ON AREA
                                          ROADS IN THE
                                          CITY...REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jun 16, 8:25 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
825 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM   COUNTYWIDE                 IN    ALL ROADS CLOSED COUNTYWIDE
06/16/03  UNION                            DUE TO A WATER EMERGENCY
                                           ...REPORTED BY LAW
                                           ENFORCEMENT.
Local storm report, Jun 16, 12:12 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1212 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    2 N LEBANON               OH   FLASH FLOOD
06/16/03   WARREN                         MARKEY AND MILLER ROAD
                                          COVERED WITH WATER...HIGH
                                          WATER SIGNS UP

1157 AM    2 S MONROE                OH   FLOOD
06/16/03   BUTLER                         PRINCETON AND CASTLE HILL
                                          ROADS CLOSED

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:28 PM EDTFlash Flood WarningILNMason2 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.